Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 95, NWS Birmingham, AL

March 10, 2000Blount County, Cullman County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 10, 2000, 3:47 AM CST for Blount County, Cullman County, Alabama. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 10, 2000, 3:47 AM CST (09:47 UTC)
Expired
Mar 10, 2000, 4:30 AM CST
In force
43 min
Issued by
NWS Birmingham, AL
Area
Whole counties

Counties Blount County, AL, Cullman County, AL

The radar

The Birmingham radar (KBMX), 98 km from the middle of the area, began a volume at 09:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 10, 3:50 AM CSTHail 0.75Bremen, AL
Mar 10, 4:05 AM CSTHail 1Hanceville, AL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2000-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 693 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2000-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
693 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
920 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

574 
WUUS54 KBMX 100947
SVRBHM
ALC009-043-101030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
347 AM CST FRI MAR 10 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...
  BLOUNT COUNTY IN CENTRAL ALABAMA...
  CULLMAN COUNTY IN NORTH CENTRAL ALABAMA...

* UNTIL 430 AM CST.

* AT 347 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF COLONY...MOVING NORTHEAST
  AT 30 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...HOLLY
  POND...HANCEVILLE...GOOD HOPE...GARDEN CITY...COLONY AND
  BLOUNTSVILLE.

STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY
WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM
PASSES.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 10, 3:20 AM CST, 27 minutes earlier.

Area forecast discussion, Mar 10, 3:20 AM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
320 AM CST FRI MAR 10 2000

MODELS ARE IN EXCELLENT AGREEMENT FOR THE NEXT 36HRS.  SYNOPTICALLY
THINGS LOOK VERY MUCH LIKE EXPECTED...EXCEPT THE FRONT STALLED A
BIT NORTH OF WHERE I THOUGHT IT WOULD BE.  THIS WILL MOVE THE MAIN
CONCERN THREAT AREA TODAY...THE TWO SHORT WAVES THAT FORM ON THE
STALLED FRONT...A BIT NORTH.

THERE SEEMS TO BE A THREE PART FORECAST CONCERN FOR THE NEXT 36HRS.
THE TWO IMPULSES THAT FORM TODAY...AND THE FRONT/SQUALL LINE ON
FRIDAY NIGHT INTO SATURDAY.  BASED ON TIME HEIGHTS AND FORECAST
SOUNDINGS...IT APPEARS THE FIRST IMPULSE WILL MAINLY AFFECT NW AL
THIS AFTERNOON.  THE SECOND IMPULSE WILL AFFECT CENTRAL AL THIS THIS
AFTERNOON AD THIS EVENING.

THE FRONT/SQUALL LINE MOVES THROUGH THE STATE FRIDAY NIGHT INTO
SATURDAY.  GREATEST CONCERN FOR SEVERE WEATHER WILL BE NORTHWESTERN
THIRD OF STATE DURING OVERNIGHT HOURS.

S

PRELIMINARY NUMBERS...SUBJECT TO CHANGE.  FOR COORDINATION PURPOSES
ONLY.  FCSTR 80

HSV ET 069/055 058/035 054 4862
BHM ET 074/058 062/035 058 5882
MGM ET 079/059 067/040 061 5561

.BHM...NONE.

80

NNNN

In the hours before

Local storm report, Mar 10, 2:51 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM,AL
251 AM CST FRI MAR 10 2000

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 AM    COTTONDALE                AL   1.00 INCH HAIL
03/10/00   TUSCALOOSA                     PEA TO QUARTER SIZE HAIL

DES

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 8:55 PM CSTSevere Thunderstorm WarningBMXTuscaloosa35 min
Mar 9, 9:27 PM CSTSevere Thunderstorm WarningBMXTuscaloosa18 min
Mar 10, 1:27 AM CSTSevere Thunderstorm WarningBMXPickens33 min
Mar 10, 2:14 AM CSTSevere Thunderstorm WarningBMXTuscaloosa46 min
Mar 10, 6:39 AM CSTSevere Thunderstorm WarningBMXPickens36 min
Mar 10, 8:53 AM CSTSevere Thunderstorm WarningBMXJefferson, Shelby37 min
Mar 10, 10:07 AM CSTSevere Thunderstorm WarningBMXClay, Talladega23 min
Mar 10, 11:38 AM CSTSevere Thunderstorm WarningBMXRandolph37 min
Mar 10, 11:54 AM CSTSevere Thunderstorm WarningBMXCullman, Winston36 min
Mar 10, 11:54 AM CSTSevere Thunderstorm WarningBMXMorgan36 min
Mar 10, 11:58 AM CSTSevere Thunderstorm WarningBMXLawrence32 min
Mar 10, 12:47 PM CSTSevere Thunderstorm WarningBMXLamar28 min
Mar 10, 1:48 PM CSTSevere Thunderstorm WarningBMXFayette27 min
Mar 10, 1:52 PM CSTSevere Thunderstorm WarningBMXElmore, Montgomery38 min
Mar 10, 2:23 PM CSTSevere Thunderstorm WarningBMXElmore, Macon, Montgomery37 min
Mar 10, 2:42 PM CSTSevere Thunderstorm WarningBMXLamar48 min
Mar 10, 2:58 PM CSTSevere Thunderstorm WarningBMXBullock, Macon32 min
Mar 10, 3:21 PM CSTSevere Thunderstorm WarningBMXColbert, Franklin39 min
Mar 10, 3:27 PM CSTSevere Thunderstorm WarningBMXBullock, Macon, Russell48 min
Mar 10, 3:31 PM CSTSevere Thunderstorm WarningBMXGreene29 min
Mar 10, 3:55 PM CSTSevere Thunderstorm WarningBMXPickens35 min
Mar 10, 3:57 PM CSTSevere Thunderstorm WarningBMXWalker48 min
Mar 10, 4:03 PM CSTTornado WarningBMXWalker27 min
Mar 10, 4:11 PM CSTSevere Thunderstorm WarningBMXLamar49 min
Mar 10, 4:13 PM CSTSevere Thunderstorm WarningBMXRussell47 min
Mar 10, 4:19 PM CSTSevere Thunderstorm WarningBMXHale, Tuscaloosa26 min
Mar 10, 4:29 PM CSTTornado WarningBMXWalker31 min
Mar 10, 4:33 PM CSTSevere Thunderstorm WarningBMXPickens27 min
Mar 10, 4:36 PM CSTSevere Thunderstorm WarningBMXPerry24 min
Mar 10, 4:41 PM CSTSevere Thunderstorm WarningBMXTuscaloosa49 min
Mar 10, 4:48 PM CSTTornado WarningBMXTuscaloosa42 min
Mar 10, 4:52 PM CSTSevere Thunderstorm WarningBMXBibb, Perry23 min
Mar 10, 4:54 PM CSTSevere Thunderstorm WarningBMXWalker, Winston36 min
Mar 10, 4:55 PM CSTSevere Thunderstorm WarningBMXFayette35 min
Mar 10, 4:57 PM CSTSevere Thunderstorm WarningBMXLamar33 min
Mar 10, 4:59 PM CSTSevere Thunderstorm WarningBMXRussell31 min
Mar 10, 5:13 PM CSTTornado WarningBMXPerry32 min
Mar 10, 5:18 PM CSTTornado WarningBMXFayette, Walker42 min
Mar 10, 5:19 PM CSTTornado WarningBMXTuscaloosa26 min
Mar 10, 5:23 PM CSTSevere Thunderstorm WarningBMXBibb37 min
Mar 10, 5:43 PM CSTSevere Thunderstorm WarningBMXFranklin32 min
Mar 10, 5:43 PM CSTTornado WarningBMXTuscaloosa32 min
Mar 10, 5:50 PM CSTTornado WarningBMXJefferson40 min
Mar 10, 5:57 PM CSTTornado WarningBMXWalker33 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.